Online ISSN 2313-1519
Print    ISSN 1812-2892
Abstract - Statin-induced acute liver injury: case report, review of available literature and algorithm of management
[PDF]            [Full text/HTML]           
Kakharman Yesmembetov, Aliya Beisbekova, Alma Yerzhanova, Gulzhan Yertlessova, Alexey Tsoy

A 59-year old female was admitted with general weakness, yellowing of the whites of the eyes and right upper quadrant abdominal discomfort. She was started on atorvastatin therapy 5 days prior to admission. Laboratory investigations showed significant elevations of markers of liver cell injury and cholestasis. As soon as the statin has been withdrawn, lab evaluation showed marked improvement in liver tests, proving the diagnosis of stain-induced liver injury. Statins’ use may be associated with liver enzymes abnormalities, ranging from asymptomatic transaminase elevation to hepatitis, cholestatis and acute liver failure. Published evidence suggests that statins generally are well tolerated, cases of severe liver injury are extremely rare. Thus, liver tests evaluation prior to statin therapy start is warranted for all patients and close monitoring for those with liver disease and/or abnormal liver enzymes.

Volume 4, Number 30 (2013)